I have been waking up in the high 200’s for about a week now. I have raised my lantus by a unit each day and the numbers remain high. I was taking 18 units of lantus at 6am every morning and finding perfect numbers throughout the day. Now I am at 23 units at 6am with horrible numbers all morning. Any advice on what to do, or any clues as to why its happening? I eat extremely low carb and I always cover for my protein meals. Anybody else have this issue?
hey Andrea, i had same issue before when i was taking my lantus dose at morning! i shifted it to bedtime & it’s working! it might be because lantus needs up to 5 hours to affect BG levels.
Really? Thats great news, what time do you take it?
thanks so much. I am going to give it a try. Do you find that you need less lantus from the switch?
Hi andrea. Another possible solution is to take your lantus in two shots. I know everyone is different, but I need my largest injection at night (previously lantus, now levemir).
well yeah a little adjustment is neccessary, you’ll find it unstable for few days but then it’ll be fine. but u gotta be careful when switching the timing to not miss a dose or have a big overdose. so try to take ur lantus at midnight this night instead of morning and see. let me know how it works.
do you like levemir better than lantus? Has it improved your numbers?
Levemir works much better for me than lantus. With lantus, I had a low level headache day and night. Levemir has no side effects at all for me, and has a much smaller peak than I felt with lantus.
For everyone, lantus loses its potency toward the end of a 24 hour period. Levemir lasts an even shorter time, so it really is necessary to take two shots of levemir. For me there is no comparison–I love my levemir!
i will report back tomorrow! thanks!
That was my first thought, try taking it before bed and see what happens after a few days.
I had to play around with two times a day shots of Lantus when I was MDI. I was on 10 u in the morning and 6 u at night, but found that 9 in the morning and 7 at night was much better. Now that I am on the pump, I adjust my overnight settings so they are different then my day-time settings of basal. It’s weird though now because my dawn phenomenon has stopped (maybe) and if I don’t greatly decrease my hourly basal rate at night I wake up in the 60s. I think that rapid-acting insulin changed how much I needed at night.
Good luck! Play around with it (one unit at a time) or change your time of days as others have suggested.
Have you tried one night of testing hourly to see what’s happening between say 1am and 6am? That helped me!
Andrea, I take Lantus at night, and it works just fine for me. My morning target is 110, and I hit it right on the mark this morning.
However, before you adjust your current routine with Lantus, you may want to try to figure out what has caused your numbers to suddenly jump so high? Have you started taking any new medications or vitamin supplements? Also, are you using the same vial or pen of Lantus? If so, try changing to a new vial or pen and see if your numbers go back to what they were before. Also, if indeed a bad vial is the issue, it will may take a few days for your waking BGL to drift back normal.
Hope you get to the bottom of the issue. Good luck.
Thanks for all the help!
Thanks. Nope no new medications or vitamin supplements. My schedule has changed around a lot now that I have started working. Sometimes I honestly think my insulin regimen needs a little tweaking after its been the same for a while. I think changing my dose to night time will be good.
Do you take your lantus through syringe or pen? I use the pen but sometimes I fell a little uneasy about it. In the past I have felt that the pen itself seems to be bad, not just the insulin inside of it. But it could just be psychological haha.
I use NPH and actually have an overnight dose that is about 3 times larger than my dose during the day. It may not be possible to get such an asymmetric profile with Lantus. Bernstein actually suggests that you can use NPH as a way of augmenting your basal profile. In the end, this may also be something that a pump just does better.
Andrea, I use the Lantus SoloStar pen. I’m sure syringes and vials are more consistently accurate in terms of dosage, but I’m addicted to the convenience of the pen. So for me, the pen is mightier than the syringe…
I agree that taking your Lantus at night is an easy change. You also have the option of splitting your dosage between morning and night if you want to try that method. Still though, I am surprised that your morning numbers are suddenly so high. Anyway, you’re being proactive, so I’m sure you’ll find a solution.
I have the same thing, Morning Phenomena. Right at about 3:30 am by blood sugar will shoot up. I often wake up to numbers around 350-450 even though I am well controlled through the night. My Endocrinologist says that the only way I can get helped is for an alternate basal dose during that time. I have been on shots but Wednesday am going to start pump therapy mainly for this reason. Hope that helps a bit.
i want to start tonight but my endo has not answered my call yet. do you think i can make the switch without her? i know she trusts me, seeing that i am a very responsible diabetic. But i do not know the exact protocol for transitioning from AM to PM, do you?
Lantus doesn’t peak for about 5 hours, so you might want to consider taking it before bed rather than in the morning to prevent waking up that high. Also, you don’t want to raise it by a unit each day, but raise a unit then stay with that for 2-3 days. Another option is to split your dose, and yet another option is to switch to Levemir. Finally, if you are considering a pump, that would certainly help you fine-tune your basals better.